Tennessee, 2022Hail and Damaging Winds in Tennessee, May 5, 2022
May 5, 2022 · NWS OHX · 19 events in 9 counties and zones
Scattered multicell and a few supercell thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on May 5. One supercell caused significant hail and wind damage across Cannon and White Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $99,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered multicell and a few supercell thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on May 5. One supercell caused significant hail and wind damage across Cannon and White Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 5, 2:03 PM CST, 37 minutes earlier.
Area forecast discussion, May 5, 2:03 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
303 PM CDT Thu May 5 2022
.DISCUSSION...
Thunderstorms are continuing to develop across West and Middle
Tennessee this afternoon with a few storms bordering on the
strong to severe side. No reports of any damage or severe weather
as of yet, but think we have a window of opportunity especially
for areas near I-65 and west. A Severe Thunderstorm Watch is in
effect until 9PM for these areas with the main threats being
damaging straight line winds up to 60mph and small hail. Although
it is possible a brief tornado could develop over the next few
hours across western Middle Tennessee. Once the sun sets, the
severe weather threat will wind down with showers and
thunderstorms expected through the overnight hours.
Another round of strong with a few isolated severe thunderstorms
with gusty winds could develop and impact the Plateau Friday
morning, but these should race out the area by mid day leaving
mostly showers in it's place. Friday afternoon and evening will be
somewhat of a cool, cloudy, and rainy setup as the upper low
slowly moves across Middle Tennessee. There's some uncertainty as
to how quickly this upper low and subsequent rainfall will move
out of the forecast area, so think clouds and showers may be slow
to clear out of the area on Saturday. Obviously, the timing will
impact Highs on Saturday, so think this is something that could
easily change with future forecasts.
Sunday and beyond starts a dry warm-up trend as temperatures not
only reach seasonal normals, but many locations will likely hit
the 90 degree mark for the first time this year. Tuesday and
Wednesday may even see a few High Temperature records fall as that
upper ridge really builds over the eastern U.S. By the end of next
week, the above mentioned upper low will retrograde back to the
region and once again impact the weather for Middle Tennessee
during the Friday through weekend time frame. At least it will
give us a break from the record heat.
&&
.AVIATION...
18Z TAF DISCUSSION.
Showers and a few thunderstorms crossing the MS River at issuance
will progress into Middle TN and begin affecting our terminals
later this afternoon. Brief MVFR isn't out of the question if
heavier rain is experienced, but mainly VFR should be seen.
Additional round of storms possible this evening and MVFR should
follow that rain starting around 03Z/Friday.
Southwest winds will be relatively light, with occasional gusts
of less than 20 kts with rains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 64 74 56 68 52 / 70 80 30 10 0
Clarksville 63 71 54 68 50 / 70 70 30 10 0
Crossville 62 70 52 60 49 / 70 80 60 40 0
Columbia 63 74 55 68 50 / 70 70 20 10 0
Lawrenceburg 63 74 56 67 50 / 70 80 20 10 0
Waverly 62 70 54 69 51 / 70 70 30 10 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Hurley
AVIATION........Unger
Hazardous weather outlook, May 5, 1:42 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
242 PM CDT Thu May 5 2022
TNZ005>011-023>034-056>066-075-077>080-093>095-061945-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
242 PM CDT Thu May 5 2022
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms can be expected through tonight
across Middle Tennessee. Main hazards with any severe thunderstorm
that develops will be damaging winds and small hail. The formation
of a tornado or two can not be ruled out especially for locations
west of I-65.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few strong thunderstorms can be expected through Friday mid-day
across the Plateau. Main hazards with any thunderstorm that develops
will be gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS Nashville.
Hurley
In the hours before
Special weather statement, May 5, 12:48 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
148 PM CDT Thu May 5 2022
TNZ005-006-051930-
Stewart TN-Montgomery TN-
148 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northwestern
Montgomery and northeastern Stewart Counties through 230 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Rock, or 8 miles east of Dover, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksville, Indian Mound and Woodlawn.
This includes Interstate 24 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3664 8723 3654 8725 3641 8773 3655 8778
3664 8768
TIME...MOT...LOC 1848Z 232DEG 36KT 3650 8769
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WhiteheadSpecial weather statement, May 5, 1:59 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
259 PM CDT Thu May 5 2022
TNZ008-027-028-052030-
Davidson TN-Wilson TN-Sumner TN-
259 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of east central
Davidson, south central Sumner and northwestern Wilson Counties
through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakewood, or 8 miles northeast of Nashville, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallatin, Lebanon, Hendersonville, Mount Juliet, Lakewood, Hermitage,
Old Hickory and Green Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3617 8665 3625 8670 3638 8649 3621 8635
TIME...MOT...LOC 1959Z 248DEG 24KT 3623 8665
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
WhiteheadSpecial weather statement, May 5, 2:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
312 PM CDT Thu May 5 2022
TNZ008-028-052045-
Wilson TN-Sumner TN-
312 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of central Sumner and
northwestern Wilson Counties through 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallatin, Hendersonville, Portland, Cottontown, Bethpage and Oak
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3625 8646 3632 8665 3661 8654 3654 8625
TIME...MOT...LOC 2012Z 203DEG 26KT 3636 8653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ShamburgerSpecial weather statement, May 5, 2:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
323 PM CDT Thu May 5 2022
TNZ008-028>030-052100-
Wilson TN-Trousdale TN-Sumner TN-Smith TN-
323 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of west central Smith,
southeastern Sumner, northern Wilson and Trousdale Counties through
400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebanon, Hartsville and Dickerson Chapel Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3644 8617 3644 8614 3622 8607 3618 8645
3630 8649 3647 8619
TIME...MOT...LOC 2023Z 251DEG 25KT 3626 8640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WhiteheadSpecial weather statement, May 5, 2:34 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
334 PM CDT Thu May 5 2022
TNZ024-025-052115-
Dickson TN-Humphreys TN-
334 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of southwestern Dickson
and east central Humphreys Counties through 415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurricane Mills, or 7 miles south of Waverly, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McEwen and Hurricane Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3617 8756 3599 8750 3599 8753 3597 8753
3597 8754 3595 8756 3596 8786 3603 8787
TIME...MOT...LOC 2033Z 251DEG 24KT 3599 8782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
WhiteheadSpecial weather statement, May 5, 2:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT Thu May 5 2022
TNZ024-056-057-052115-
Hickman TN-Humphreys TN-Perry TN-
335 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northern Perry,
south central Humphreys and southwestern Hickman Counties through 415
PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Parsons, or 8 miles northwest of Linden, moving east at
30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lobelville and Bucksnort.
This includes Interstate 40 between mile markers 145 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3565 8798 3573 8802 3593 8769 3569 8759
TIME...MOT...LOC 2035Z 251DEG 24KT 3569 8797
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WhiteheadThunderstorm Wind, Wilson
- When
- May 5, 2:40 PM CST
- Where
- Wilson County, 1.35 mi ENE of Oakland
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.280, -86.329
Twitter tSpotter report and photo showed a large but rotten tree was blown down on Mann Road which crushed a carport and damaged a boat.
Thunderstorm Wind, Cumberland
- When
- May 5, 2:50 PM CST
- Where
- Cumberland County, Rinnie
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.150, -85.030
A Facebook video showed part of a tree fell onto a home in Rinnie.
Hail, Trousdale
- When
- May 5, 3:08 PM CST
- Where
- Trousdale County, 3.08 mi NNE of Cato
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.409, -86.023
Quarter size hail was reported near Hartsville.
Hail, Rutherford
- When
- May 5, 3:20 PM CST
- Where
- Rutherford County, Eagleville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.750, -86.650
Twitter tSpotter reports and videos showed pea to nickel size hail fell in Eagleville.
Hail, Rutherford
- When
- May 5, 3:32 PM CST
- Where
- Rutherford County, Rockvale
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.750, -86.550
Quarter size hail was reported by the family of a NWS employee in Rockvale.
Thunderstorm Wind, Davidson
- When
- May 5, 3:49 PM CST
- Where
- Davidson County, 0.46 mi S of Una
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.073, -86.619
A tree was blown down and fence damaged on Anderson Road in Antioch.
Thunderstorm Wind, Cannon
- When
- May 5, 4:14 PM CST
- Where
- Cannon County, 1.69 mi ENE of Mitchelville to 1.96 mi ENE of Mitchelville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.812, -86.124
Drone video footage, social media reports and photos indicate a 1/2 mile long by 1/2 mile wide microburst struck the area around Highway 70 at Hollis Creek Road. Beans Diesel Performance Shop had part of the roof blown off, and a storage barn was completely destroyed at a lumber yard across the highway. Debris from the storage barn was blown up to 300 yards away. Two outbuildings were also destroyed on Haley Lane and Hollis Creek Road, and around two dozen trees were snapped or uprooted in the area. Winds were estimated up to 80 mph. Special thanks to @cannonseverewx for assistance with this storm survey.
Hail, Cannon
- When
- May 5, 4:21 PM CST
- Where
- Cannon County, Woodbury
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.830, -86.080
Numerous Facebook and Twitter reports indicate pea to quarter size hail fell in Woodbury.
Thunderstorm Wind, White
- When
- May 5, 5:25 PM CST
- Where
- White County, 1.49 mi NE of Shady Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.918, -85.565
Trees were blown down on Cash Dollar Cove Road at Jared Road, as well as on Will Thompson Road.
Thunderstorm Wind, White
- When
- May 5, 5:26 PM CST
- Where
- White County, 0.94 mi ENE of Cassville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.956, -85.585
Trees were blown down near the Wil-Mar Market on Smithville Highway, and also on Old Smithville Highway North.
Thunderstorm Wind, Pickett
- When
- May 5, 5:34 PM CST
- Where
- Pickett County, 0.24 mi NE of Star Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.572, -85.147
A tree was blown down along West Main Street in Byrdstown.
Thunderstorm Wind, White
- When
- May 5, 5:45 PM CST
- Where
- White County, Bon Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.930, -85.380
Numerous trees and power lines were blown down across White County.
Thunderstorm Wind, White
- When
- May 5, 5:46 PM CST
- Where
- White County, 1.09 mi SSE of Bon Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.916, -85.372
Facebook photos showed trees were uprooted and a shed was destroyed on Old Bon Air Road.
Hail, White
- When
- May 5, 5:48 PM CST
- Where
- White County, 1.67 mi WSW of Clarktown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.921, -85.348
Quarter size hail was reported on Camp Belle Air Road on Bon Air Mountain.
Hail, White
- When
- May 5, 5:48 PM CST
- Where
- White County, 1.8 mi ENE of Bon Air
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -85.350
Social media photos showed hail up to ping pong ball size fell in the Bondecroft community. Many tree limbs and leaves were knocked off trees from the hail.
Hail, White
- When
- May 5, 5:49 PM CST
- Where
- White County, 0.6 mi W of Clarktown
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.931, -85.331
Ping pong to golfball size hail damaged two vehicles on Lovejoy Road.
Hail, White
- When
- May 5, 5:50 PM CST
- Where
- White County, 0.59 mi W of Clarktown
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.931, -85.331
Facebook reports and photos showed hail up to quarter size and slightly larger broke windows, siding and lights on a home on Lovejoy Road.
Hail, Cumberland
- When
- May 5, 6:01 PM CST
- Where
- Cumberland County, Pleasant Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.970, -85.180
Thunderstorm Wind, Fentress
- When
- May 5, 6:04 PM CST
- Where
- Fentress County, 1.58 mi WSW of Pall Mall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.545, -84.998
A tree was blown down on Reed Creek Road in Pall Mall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, May 5 to 7, 20221 death · $50,000 · 70 kt wind · 9 events
- Tornadoes and Flash Flooding in Texas, May 5, 20221 injured · $275,000 · EF2 · 19 events
- Damaging Winds in Arkansas, May 5, 2022$30,000 · 50 kt wind · 2 events
- Tornado and Hail in Oklahoma, May 5, 2022EF0 · 24 events
- Hail and Damaging Wind in Mississippi, May 5, 2022$20,000 · 1.25 in hail · 5 events
- Damaging Winds and High Wind in Montana, May 5 to 6, 202260 kt wind · 16 events
- Flash Flood and Flood in Texas, May 5, 2022$9,000 · 1.75 in hail · 12 events
- Hail in Texas, May 5, 20222 in hail · 10 events
- Flood and Damaging Winds in Louisiana, May 5, 202252 kt wind · 8 events
- Flash Flood and Flood in Arkansas, May 5, 202252 kt wind · 5 events
- Flash Flood and Damaging Winds in Kentucky, May 5 to 6, 202253 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 5 to 6, 202263 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034300, 1034301, 1034302, 1034303, 1034304, 1034305, 1034306, 1034307, 1034308, 1034309, 1034310, 1034311, 1034312, 1034313, 1034314, 1034315, 1034316, 1034317, 1034318.